Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 250, NWS Blacksburg, VA

June 9, 20116 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2011, 6:09 PM EDT for 6 counties in Virginia. It was in force for 81 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 6:09 PM EDT (22:09 UTC)
Expired
Jun 9, 2011, 7:30 PM EDT
In force
81 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, City of Radford, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:15 PM EDTHAIL 11 Ssw Christiansburg, VA
Jun 9, 6:21 PM EDTTSTM WND DMGChristiansburg, VA8 INCH LIMB BLOWN OFF TREE
Jun 9, 6:21 PM EDTHAIL 1.25Christiansburg, VA
Jun 9, 6:32 PM EDTHAIL 1.252 S Blacksburg, VAAT NWS BLACKSBURG OFFICE
Jun 9, 6:35 PM EDTHAIL 15 S Blacksburg, VAAT MALL IN CHRISTIANSBURG
Jun 9, 6:45 PM EDTHAIL 1.252 Ese Blacksburg, VAON HIGHAND CIRCLE IN SOUTHEAST PART OF BLACKSBURG
Jun 9, 7:35 PM EDTHAIL 1.255 Wsw Mountain Lake, VAAT 110 PEAK VIEW LANE ON EAST SIDE OF THE TOWN OF PEMBROKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS51 KRNK 092209
SVRRNK
VAC021-045-071-121-155-750-092330-
/O.NEW.KRNK.SV.W.0250.110609T2209Z-110609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  GILES COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 730 PM EDT.

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR PULASKI...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POPLAR HILL...
  BANE...
  EGGLESTON...
  PEMBROKE...
  MOUNTAIN LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3728 8095 3736 8082 3745 8050 3742 8047
      3747 8040 3735 8028 3715 8018 3706 8030
      3697 8082 3703 8090 3707 8091 3706 8095
      3709 8099
TIME...MOT...LOC 2210Z 220DEG 14KT 3711 8083

$$

JH
4 follow-up statements
510 
WWUS51 KRNK 092225
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU JUN 9 2011

VAC021-045-071-121-155-750-092330-
/O.CON.KRNK.SV.W.0250.000000T0000Z-110609T2330Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-CRAIG VA-BLAND VA-
MONTGOMERY VA-
625 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF RADFORD... PULASKI...GILES...SOUTHWESTERN CRAIG...
EASTERN BLAND AND MONTGOMERY COUNTIES...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CHRISTIANSBURG...MOVING NORTHEAST AT 15 MPH. OTHER 
STORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL WAS JUST EAST OF 
NEWPORT.

LOCATIONS IMPACTED INCLUDE...
  CHRISTIANSBURG...
  MERRIMAC...
  MC DONALDS MILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3728 8095 3736 8082 3745 8050 3742 8047
      3747 8040 3735 8028 3715 8018 3706 8030
      3697 8082 3703 8090 3707 8091 3706 8095
      3709 8099
TIME...MOT...LOC 2225Z 220DEG 14KT 3714 8042

$$

JH
036 
WWUS51 KRNK 092237
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU JUN 9 2011

VAC021-045-071-121-155-750-092330-
/O.CON.KRNK.SV.W.0250.000000T0000Z-110609T2330Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-CRAIG VA-BLAND VA-
MONTGOMERY VA-
637 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF RADFORD... PULASKI...GILES...SOUTHWESTERN CRAIG...
EASTERN BLAND AND MONTGOMERY COUNTIES...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR MERRIMAC...OR JUST EAST OF CHRISTIANSBURG...MOVING 
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MERRIMAC...
  BLACKSBURG...
  MC DONALDS MILL...
  SIMMONSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3728 8095 3736 8082 3745 8050 3742 8047
      3747 8040 3735 8028 3715 8018 3706 8030
      3697 8082 3703 8090 3707 8091 3706 8095
      3709 8099
TIME...MOT...LOC 2237Z 210DEG 16KT 3720 8039

$$

JH
004 
WWUS51 KRNK 092311
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT THU JUN 9 2011

VAC021-045-071-121-155-750-092330-
/O.CON.KRNK.SV.W.0250.000000T0000Z-110609T2330Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-CRAIG VA-BLAND VA-
MONTGOMERY VA-
711 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR THE CITY OF RADFORD... PULASKI...GILES...SOUTHWESTERN CRAIG...
EASTERN BLAND AND MONTGOMERY COUNTIES...

AT 709 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED NEAR POPLAR HILL...MOVING 
SOUTHEAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS OVER NORTHEAST 
MONTGOMERY COUNTY NORTH OF BLACKSBURG.

LOCATIONS IMPACTED INCLUDE...
  POPLAR HILL...
  MC COY...
  PARROTT...
  DUBLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3728 8095 3736 8082 3745 8050 3742 8047
      3747 8040 3735 8028 3715 8018 3706 8030
      3697 8082 3703 8090 3707 8091 3706 8095
      3709 8099
TIME...MOT...LOC 2310Z 326DEG 12KT 3720 8076

$$

JH
693 
WWUS51 KRNK 092328
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT THU JUN 9 2011

VAC021-045-071-121-155-750-092337-
/O.EXP.KRNK.SV.W.0250.000000T0000Z-110609T2330Z/
PULASKI VA-CITY OF RADFORD VA-GILES VA-CRAIG VA-BLAND VA-
MONTGOMERY VA-
728 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...
PULASKI...GILES...SOUTHWESTERN CRAIG...EASTERN BLAND AND MONTGOMERY
COUNTIES EXPIRES AT 730 PM EDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS FOR PORTIONS OF THE AREA...THUS THE WARNING WILL 
BE ALLOWED TO EXPIRE. A NEW SEVERE THUNDERSTORM WARNING HAS BEEN 
ISSUED THAT COVERS PARTS OF THE OLD WARNED AREA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3728 8095 3736 8082 3745 8050 3742 8047
      3747 8040 3735 8028 3715 8018 3706 8030
      3697 8082 3703 8090 3707 8091 3706 8095
      3709 8099
TIME...MOT...LOC 2327Z 326DEG 12KT 3715 8072

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:30 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 3:30 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU JUN 9 2011

.SYNOPSIS...
HIGH PRESSURE WILL WEAKEN TONIGHT INTO FRIDAY. A COOL FRONT WILL
SLIP SOUTH TO ALONG THE MASON-DIXON LINE SATURDAY...THEN THROUGH
THE MID ATLANTIC REGION SUNDAY. A MORE COMFORTABLE AREA OF HIGH
PRESSURE RECLAIMS THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
PULSE THUNDERSTORMS ACROSS NW NC AND EXTREME SW VA WILL CONTINUE
THIS LATE PM AND EARLY EVENING...SOME OF WHICH COULD BE SEVERE
WITH LARGE HAIL THE MAIN THREAT. EXPECTING COVERAGE TO EXTEND A
LITTLE FURTHER NORTH AS OUTFLOW BOUNDARIES FROM STORMS TO THE WEST
INTERACT WITH THE SOUPY AIR MASS. CAN'T RULE OUT SOME WATER
PROBLEMS TOO AS THESE STORMS WILL LIKELY BE HOOKED TO THE MOUNTAIN
CHAIN AND THUS VERY SLOW MOVERS. DESPITE SLT CHC POPS IN THE
FORECAST PROSPECTS FOR GETTING STORMS INTO THE ROANOKE AND NEW
RIVER VALLEYS LOOK SLIM ATTM...BUT ENOUGH OF A CHC TO MENTION IN
THE FORECAST. WILL KEEP SLT CHC POPS REGION-WIDE TONIGHT...AS
INSTABILITY WILL LAST THROUGH THE NEXT IN THE WARM HUMID AIR MASS.
EXPECTING A SIMILAR OUTCOME ON FRIDAY...PERHAPS MORE STORMS ACROSS
SE WEST VA AS SOME UPPER LEVEL DISTURBANCES CONTRIBUTE TO LIFTING
FALLING INTO THE WEAK LEE TROUGH THAT WILL PERSIST. SOMEWHAT MORE
WIDESPREAD CLOUD SHIELD SHOULD TAKE 2-4F DEGREES OFF OF MAX T FROM
THURSDAY. MODELS AGAIN FOCUSING ON NW NC FRIDAY SO ADDED LIKELY
POPS THERE...PROBABLY DEVELOPING AROUND NOON LIKE WHAT HAPPENED
TODAY. SLIGHTLY GREATER WIND SPEEDS AND MORE OF A VEERED PROFILE
WILL ALSO NUDGE UP AMOUNT OF SURFACE CONVERGENCE ALONG THE BLUE
RIDGE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FORECAST AREAS STAYS IN A VERY MOIST AIR MASS THROUGH
SUNDAY...ESPECIALLY ON SATURDAY AHEAD OF THE FRONT WHEN SURFACE
AND LOW LEVEL WINDS WILL BE FROM THE SOUTHWEST. EXPECT WIDESPREAD
COVERAGE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT SATURDAY
THROUGH SUNDAY. AFTERNOON HIGHS SATURDAY WILL DEPEND ON HOW MUCH
QUICKLY CLOUDS DEVELOP IN THE MORNING AND HOW WIDESPREAD THE
PRECIPITATION IS DURING THE AFTERNOON. IN GENERAL KEPT
TEMPERATURES IN THE 80S SINCE THE MODELS WERE HOLDING 850 MB
TEMPERATURES FROM +14 TO +18.

LIFTED INDEX FORECASTS FROM THE GFS AND SREF ARE BEGINNING TO
SUGGEST A SLOWER ARRIVAL AND MOVEMENT OF THE FRONT ON SUNDAY. IF
THIS TIMING PANS OUT...IT WOULD PROLONG THE CHANCE OF
PRECIPITATION...ESPECIALLY IN THE SOUTHERN COUNTY WARNING AREA
WELL INTO SUNDAY NIGHT.

IN GENERAL USED THE MAV GUIDANCE FOR HIGH AND LOW TEMPERATURES AND
FOR SURFACE DEW POINTS FOR THIS TIME FRAME.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOW LEVEL WINDS BECOME NORTH THEN EAST BEHIND THE COLD FRONT ON
MONDAY AND TUESDAY. THIS WILL BRING DRIER AND SLIGHTLY COOLER AIR
INTO THE FORECAST AREA. HAVE KEPT THE FORECAST FOR MONDAY AND
TUESDAY DRY.

SURFACE LOW PRESSURE SLOWLY APPROACHING THE REGION FROM THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY WILL BRING THE CHANCE
FOR PRECIPITATION BACK INTO THE MID ATLANTIC REGION ON WEDNESDAY
AND THURSDAY. STAYED CLOSE TO BIAS CORRECTED HPC GUIDANCE SUNDAY
NIGHT THROUGH THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STORMS WILL BE WIDELY SCATTERED LATE THIS PM AND EARLY
EVENING...EXCEPT PERHAPS FOR KBLF WHERE THEY COULD BE MORE
NUMEROUS. WILL KEEP VCTS CB MENTION IN TAF FOR NOW...BUT
EVENTUALLY A TSRA MAY BE NECESSARY AT KBLF. IF ANY OF THE THE
SITES DO GET A STORM...FOG WILL BECOME MUCH MORE LIKELY...BUT FOR
NOW EXPECTING SAME COVERAGE...DURATION AND INTENSITY OF FOG AT
LWB/DAN/LYH AS YESTERDAY. HIGH PRESSURE ALOFT AND AT THE SURFACE
WILL CAUSE WINDS TO DIE OFF QUICKLY THIS EVENING. ANY RESTRICTIONS
WILL BE QUICKLY ERASED BY STRONG JUNE SUNSHINE BY 13Z FRIDAY.

WITH THE UPPER LEVEL RIDGE BREAKING DOWN AND MORE OF A ZONAL
WEATHER PATTERN...WEST TO EAST UPPER LEVEL FLOW...IN PLACE FRIDAY
AND HEADING INTO THE WEEKEND...WE CAN EXPECT INCREASED COVERAGE OF
SHOWER AND THUNDERSTORM ACTIVITY...MAINLY DURING THE AFTERNOONS
AND EVENINGS. UPPER LEVEL DISTURBANCES ORIGINATING OVER THE
NORTHERN CONUS WILL HAVE A BETTER OPPORTUNITY OF REACHING THE MID
ATLANTIC REGION. NOT CONFIDENT IN TIMING OF THESE FEATURES SO
THERE IS A CHANCE SHOWER ACTIVITY COULD OCCUR OUTSIDE OF THE
NORMAL DIURNAL CYCLE. WITH WESTERLY FLOW INCREASING ALOFT GREATEST
CONFIDENCE FOR FORMATION OF LOCAL TSTM ACTIVITY WILL BE OVER THE
MTNS DURING THE EARLY AND MID AFTERNOON PERIODS...THEN DRIFTING
EAST INTO THE FOOTHILLS AND PIEDMONT DURING THE LATE AFTERNOON AND
EVENING. LOCAL MVFR/POSSIBLY IFR CONDITIONS WILL BE ASSOCIATED
WITH THIS THUNDERSTORM ACTIVITY. FOR THE OVERNIGHT PERIODS...LIGHT
FOG LIKELY...ESPECIALLY IN THE MOUNTAIN AND RIVER VALLEYS.

A WEAK COOL FRONT IS EXPECTED TO PASS THROUGH THE AREA FROM THE
NORTH ON SUNDAY. THIS SHOULD TURN THE WIND FLOW MORE NORTHERLY FOR
MONDAY ALONG WITH SOME DRYING. AS SUCH...SHOULD SEE A LULL IN
SHRA/TSTM ACTIVITY FOR MONDAY AND TUESDAY.

&&

.CLIMATE...
RECORD HIGHS...

     JUNE 9

ROANOKE    98(1933)
LYNCHBURG  99(1933)
DANVILLE   98(2008)
BLUEFIELD  89(2008)
BLACKSBURG 92(1953)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PM
NEAR TERM...KM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KM/PM
CLIMATE...
Hazardous weather outlook, Jun 9, 3:59 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT THU JUN 9 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
359 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG STORMS WILL DEVELOP THIS EVENING...WITH THE MAIN
THREAT BEING LARGE HAIL. HOWEVER...SOME SLOW MOVING STORMS COULD
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG STORMS POSSIBLE FRIDAY AFTERNOON WITH ISOLATED SEVERE
WEATHER POSSIBLE. A GREATER COVERAGE OF STORMS IS ANTICIPATED
SATURDAY WITH STRONG TO SEVERE STORMS POSSIBLE...ESPECIALLY
SATURDAY AFTERNOON AND EVENING. WATER PROBLEMS MAY DEVELOP WITH
SLOW MOVING STORMS TRAINING OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 5:22 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 S COPPER HILL         37.01N 80.14W
06/09/2011  E0.88 INCH       FLOYD              VA   PUBLIC

            HAIL FELL ON GRAYSVILLE ROAD.

&&

HYSELL
Local storm report, Jun 9, 5:25 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MAX MEADOWS             36.97N 80.93W
06/09/2011  E1.00 INCH       WYTHE              VA   PUBLIC

&&

HYSELL
Local storm report, Jun 9, 5:56 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             5 S COPPER HILL         37.01N 80.14W
06/09/2011  E1.00 INCH       FLOYD              VA   PUBLIC

            HAIL FELL ON LOOKOUT RIDGE LANE FOR SEVERAL MINUTES. HAIL
            ACCUMULATED ON THE GROUND.

&&

HYSELL
Local storm report, Jun 9, 6:00 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 WSW FRANCISCO         36.48N 80.45W
06/09/2011                   SURRY              NC   PUBLIC

            SEVERAL TREES DOWN

&&

WERT
Local storm report, Jun 9, 6:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     5 WSW FRANCISCO         36.48N 80.45W
06/09/2011                   SURRY              NC   911 CALL CENTER

            ONE TREE DOWN IN WESTFIELD. FELL ON POWER LINE. FIRE
            DEPARTMENT CALLED.

&&

WERT
Local storm report, Jun 9, 6:09 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             ELLISON                 37.58N 81.00W
06/09/2011  E0.75 INCH       SUMMERS            WV   TRAINED SPOTTER

&&

KKOSTURA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:40 PM EDTSevere Thunderstorm WarningRNKPatrick65 min
Jun 9, 3:09 PM EDTSpecial Weather StatementRNKGrayson66 min
Jun 9, 3:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Roanoke62 min
Jun 9, 3:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
Jun 9, 3:45 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke, City of Salem40 min
Jun 9, 4:11 PM EDTSevere Thunderstorm WarningRNKBath64 min
Jun 9, 4:17 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax58 min
Jun 9, 4:27 PM EDTSevere Thunderstorm WarningRNKGrayson, Wythe63 min
Jun 9, 4:43 PM EDTSpecial Weather StatementRNKFranklin62 min
Jun 9, 4:58 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville62 min
Jun 9, 5:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick25 min
Jun 9, 5:21 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe54 min
Jun 9, 5:32 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe58 min
Jun 9, 5:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania37 min
Jun 9, 6:02 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell, Wythe3 hr
Jun 9, 6:28 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe50 min
Jun 9, 6:55 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem52 min
Jun 9, 7:26 PM EDTSevere Thunderstorm WarningRNKBland, Craig, Giles, Montgomery, Pulaski64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.